Hail, Venango
- When
- June 29, 9:29 PM EST
- Where
- Venango County, Clintonville
- Measured
- 0.75 in hail
- Reported by
- State Official
- Coordinates
- 41.200, -79.880
Passing shortwave supported isolated strong/severe storms on the 29th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Passing shortwave supported isolated strong/severe storms on the 29th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 29, 7:59 PM EST, 1 hour 30 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 859 PM EDT Thu Jun 29 2017 .SYNOPSIS... Temperatures will continue to warm into the weekend, and humidity levels will also increase. This will return the risk for showers and storms, mainly Friday and Saturday. && .NEAR TERM /THROUGH FRIDAY/... BUFKIT soundings continue to advertise a fairly strong lid on instability as was the case on the 12z sounding this morning. This has hardly eroded, and it likely responsible for the weak activity that has been attempting to form to our SW and work NEward this evening largely falling apart as it has moved toward and into our area. However, as a second shortwave trough tries to stream through the upper-level flow across the northern fringe of the area, convective activity there may start to have better luck overcoming the cap. Upstream convection has already developed to a larger degree than earlier HRRR and hi-res guidance prognosticated, which yields better confidence in continuing the PoPs across the northern reaches of the CWA the remainder of the evening and into the overnight as it streams eastward. Convection is showing no signs of waning as it is encroaching on our northern PA zones, and PoPs have been summarily increased due to increased confidence in a continuation of cap busting as this convection treks eastward along I-80 beyond sunset. Dewpoints continue to rise with some locations in the Ohio River Valley touching 70F as of last hour. This will place a fairly high floor under our overnight lows. Tonight will be several degrees warmer than the last few nights. Fries && .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/... Friday will be a similar forecast to today, save for the additional warming and higher dewpoints. This warming in the mid-levels may further strengthen the cap, but the higher dewpoints will encourage instability numbers. Large scale ascent will again be dependent on evolution of upstream shortwave troughs, but we will be closer to the deeper parent trough and associated surface low. For these reasons, think that we still stand a better chance at afternoon convection, especially points north of Pittsburgh. Temperatures Friday will be above normal with much more noticeable humidity levels. Finally, by Saturday the upper-level trough will shift east crossing sweeping the surface cold front through the area. The result is Saturday will remain the best chance for widespread showers and thunderstorms. Exact timing will play a big factor, but current thinking is enough instability and shear will exist to develop a few strong thunderstorms. Thus the current Marginal Risk from the SPC seems prudent. Temperatures will remain near average values, but with dewpoints nearing 70, muggy conditions will hold. && .LONG TERM /SUNDAY THROUGH THURSDAY/... Mostly dry weather is expected to return Sun/Mon as surface ridging builds underneath the upper trough. Another trough is progged to advance E from the Midwest and Plains regions Tue, though with uncertainty in timing and location limited POPs to the chance category for now on the 4th of July. && .AVIATION /01Z FRIDAY THROUGH TUESDAY/... Continued with prevailing VFR conditions through the next 24 hours, although there are a couple of caveats. FKL/DUJ in particular will need to be watched over the next several hours as a band of showers and thunderstorms crosses Ohio into northern PA later this evening. Expect some weakening as diurnal heating is lost, but an approaching shortwave should allow some activity to continue past sunset. Handled with VCSH for now and will amend if threat increases. Isolated activity at best is expected south to near PIT, with a dry night further south. Southwest wind gusts will diminish over the next couple of hours. There is a small potential for MVFR ceilings around sunrise especially north and west of PIT, but will hold off on this for now pending fate of evening convection. Better thunderstorm chances will arrive Friday as there should be less inhibition to convective development. Scattered coverage is anticipated, and VCTS was used to highlight this. .OUTLOOK... Restriction chances will continue into Saturday with the approach and passage of a cold front. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous Weather Outlook National Weather Service Pittsburgh PA 423 AM EDT Thu Jun 29 2017 MDZ001-OHZ057>059-068-069-PAZ021-023-029-031-073>076-WVZ002>004-012- 021-509>514-300830- Garrett-Muskingum-Guernsey-Belmont-Noble-Monroe-Allegheny-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 423 AM EDT Thu Jun 29 2017 This Hazardous Weather Outlook is for western Maryland, east central Ohio, southwest Pennsylvania, west central Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-048>050-PAZ007>009-013>016-020-022-WVZ001-300830- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Mercer- Venango-Forest-Lawrence-Butler-Clarion-Beaver-Armstrong-Hancock- 423 AM EDT Thu Jun 29 2017 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, west central Pennsylvania, western Pennsylvania and northern West Virginia. .DAY ONE...Today and Tonight. Isolated strong to severe thunderstorms are possible late this afternoon and evening. The main threat would be damaging wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Isolated strong to severe thunderstorms are possible Friday afternoon and evening. The main threat would be damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement
National Weather Service Pittsburgh PA
1015 PM EDT THU JUN 29 2017
OHZ039>041-048>050-057-058-300245-
Guernsey-Jefferson-Tuscarawas-Coshocton-Harrison-Muskingum-
Columbiana-Carroll-
1015 PM EDT THU JUN 29 2017
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT NORTHWESTERN HARRISON...NORTHWESTERN JEFFERSON...SOUTH
CENTRAL COLUMBIANA...NORTHWESTERN GUERNSEY...COSHOCTON...NORTHEASTERN
MUSKINGUM...CARROLL AND TUSCARAWAS COUNTIES...
At 1015 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near East Sparta to 8 miles north of
Dresden. Movement was east at 40 mph.
Wind gusts up to 55 mph are possible with these storms.
Locations impacted include...
New Philadelphia... Dover...
Coshocton... Uhrichsville...
Carrollton... Newcomerstown...
Dennison... West Lafayette...
Sugarcreek... Salineville...
Gnadenhutten... Tuscarawas...
This includes Interstate 77 in Ohio between mile markers 57 and 87.
These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4045 8175 4044 8168 4050 8167 4065 8140
4065 8124 4067 8124 4062 8066 4012 8164
4019 8219
TIME...MOT...LOC 0215Z 273DEG 33KT 4065 8132 4024 8203
CLThe Pittsburgh radar (KPBZ), 80 km away, was scanning. The volume nearest the first event began at 02:26 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
State official reported numerous trees and wires down blocking Freedom-Crider Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711653, 711654.